1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin and Insulin in Type 1

Discussion in 'Metformin/Biguanides' started by viks3457, Sep 25, 2011.

  1. viks3457

    viks3457 Type 1 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    Hi there guys,

    I am hoping someone may be able to shed a bit of light on things for us.

    My husband was diagnosed as Type 1 diabetic in Dec 2009 and has been on Insulin ever since. He really struggled getting his BG down but had managed to get his morning readings to below 8 every day for about 4 weeks.
    No changes in diet or illnesses etc however this last week or so he has been having readings of around 10. He is on Lantus 2 x a day as it wasn't lasting the full 24 hours and also eats 4 meals (he is a supper man and cannot cope without it haha).
    We spoke with the dietician who seemed to think that he may be becoming insulin resistance, because even though he eats really healthy (no sugars, low carbs etc), doesn't drink alcohol or smoke but he is putting on weight. They have suggested using the metformin (which he was on at the beginning but chose to come off them himself as he wasn't feeling the benefit).
    So to try and get this under control he has been taking 1500mg a day for a couple of days, and his readings have been at 20+ (and he has unbearable heartburn/indigestion even though they are slow release and he is taking them with food!).
    Has anyone ever heard of the metformin RAISING BG levels rather than lowering them? Seems SO stupid to me, that this could happen, and I was wondering if it may be related to his unbearable indigestion (no medication taken for this though that would affect his levels?)
    Any one any suggestions?
    Thanks in anticipation
     
  2. Osidge

    Osidge Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    1,278
    Likes Received:
    441
    Trophy Points:
    123
    Hi Viks

    I doubt I can be of much use but here goes. Metformin should either deal with insulin resistance or do nothing. Of itself, it should not cause an increase BG levels. The acid reflux (as that is what it sounds like) may very well effect BG levels. I am on metformin and have acid reflux problems that I had prior to taking metformin. I also have to take omeprazole to stop the acid reflux. I don't think that that sort of medication would have any effect on the diabetes medications but would give relief from the heartburn symptoms. I would get your hubby to the GP and he may prescribe omeprazole to sort out the heartburn. Omeprazole is a proton pump inhibitor (PPI) that curbs the production of acid in the stomach.

    Hope this helps

    Doug
     
  3. Tracey69

    Tracey69 · Well-Known Member

    Messages:
    310
    Likes Received:
    4
    Trophy Points:
    38
    Hi Viks
    I am a type 1 diabetic and am on Novarapid 9FASTING ACTING INSULIN) THREE TIMES ADAY AND lANTUS SOLAR STAR ONCE AT NIGHT. i ALSO TAKE 2 mETFORMIN TABS TWICE DAILY.
    I wonder if your husband has been taking any heart burn remedies eg Gaviscon as this will raise your blood sugars quite alot, also sounds as if he needs a stomach protector. Metformin shouldn't up the sugar level.
    I think i would be getting on to his Gp or diabetic nurse if you have one before this gets out of control. He may have an infection some where.
    Take care
    Tracey
     
  4. MIKL

    MIKL · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    Re: Metformin and Insulin in Type 2

    Hello,
    I was diagnosed with type 2 around 4 years ago...a couple of years prior to this I was diagnosed with laryngeal and pharyngeal spasm which was horrible 'cos my windpipe went into spasm and I couldn't breath.
    The consultant prescribed Omeprazole which worked like magic...no more spasm since, however over the following years my BG levels continued to rise and so I went from dietary control to Sitagliptin to Metformin to Glucophage max dose.
    Recently I happeined to read about some of the possible side effects of Omeprazole including the increased possibility of osteoporosis..so stopped taking it.
    Now it may be a coincidence but since then my BG levels have gone down remarkably mostly being within the normal range..I still take 1500mg Glucophage most days but have reduced my insulin injections by around 50% maybe more.
    It doesn't take much to try this out as an experiment, maybe a week should be enough to tell if it's making any difference so it's worth a try isn't it?
    Let me know how you get on and I hope others read this and give it a go. Perhaps we could then start a class action against the manufacturer is it Astra Zeneca?
    [youtube][/youtube]
     
  5. Tracey69

    Tracey69 · Well-Known Member

    Messages:
    310
    Likes Received:
    4
    Trophy Points:
    38
    Hi Viks3457
    I read your message you mention your husband is only on Lantus Twice daily and now metformin, have they ever mentioned about putting him on a fast acting insulin, which you give your self upto three times a day.
    I am a type 1 and i am on Novarapid Penfil (fasting acting insulin) three times aday, plus 2 x 500mg of Metformin twice daily and then Lantus last thing at night.
    You mentioned your husband gaining weight Insulin can cause this, but also THyroid problems can cause this, underactive thyroid makes you lose weight or underactive can make you gain weight.
    Hope this helps.
    Take care
    Tracey
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook